Limits...
Pustular drug eruption due to Panax notoginseng saponins.

Yin Z, Ma L, Xu J, Xia J, Luo D - Drug Des Devel Ther (2014)

Bottom Line: Panax notoginseng saponins (PNS) are a patented product in the People's Republic of China, and have extensive effects on the cardiovascular system.Here we report on four elderly patients (one male and three female) with drug eruption induced by PNS injection.All developed a sudden skin rash with pruritus from head to foot, and subsequently accepted hospitalization.

View Article: PubMed Central - PubMed

Affiliation: Department of Dermatology, First Affiliated Hospital of Nanjing Medical University, Jiangsu, People's Republic of China.

ABSTRACT
Panax notoginseng saponins (PNS) are a patented product in the People's Republic of China, and have extensive effects on the cardiovascular system. Here we report on four elderly patients (one male and three female) with drug eruption induced by PNS injection. All developed a sudden skin rash with pruritus from head to foot, and subsequently accepted hospitalization. In each case, PNS had been used for less than 1 week before appearance of the rash. No specific short-term medications or changes in diet or exposure to environmental factors immediately prior to appearance of the rash were identified. These four patients had some interesting features in common, ie, pustules, fever, and elevated circulating neutrophil counts, which required high-dose, long-term glucocorticoid therapy. To our knowledge, this is the first report of pustular drug eruption induced by PNS and provides a useful reference and warning for clinicians.

Show MeSH

Related in: MedlinePlus

(A) Erythema and hundreds of tiny pustules on the thigh. (B) Skin biopsy revealed formation of subcorneal pustules containing neutrophil aggregates and Kogoj spongiform pustules in the base of the epidermis, and superficial perivascular neutrophil infiltration in the dermis. (C) Mass of scales on the thigh after treatment.
© Copyright Policy
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4109629&req=5

f1-dddt-8-957: (A) Erythema and hundreds of tiny pustules on the thigh. (B) Skin biopsy revealed formation of subcorneal pustules containing neutrophil aggregates and Kogoj spongiform pustules in the base of the epidermis, and superficial perivascular neutrophil infiltration in the dermis. (C) Mass of scales on the thigh after treatment.

Mentions: Case 1 was a 50-year-old woman who presented with a large area of erythema and hundreds of tiny nonfollicular pustules, and a 2-week history of itching and pain from head to foot (Figure 1A). She also had a fever of more than 38°C. On the day before the appearance of the skin rash, the patient had received her first injection of PNS (400 mg, intended for once-daily administration), and another injection of sulfotanshinone sodium (40 mg intended for once-daily administration, and used several times previously) as a treatment for dizziness. Histopathological examination of a biopsy from a pustule was consistent with a diagnosis of acute generalized exanthematous pustulosis (AGEP, Figure 1B). We treated this patient with once-daily intravenous infusion of methylprednisolone 80 mg, and the skin rash gradually improved. A single dose of intravenous methotrexate 7.5 mg was also administered. The patient’s condition improved further with gradually tapering doses of methylprednisolone (Figure 1C) during a hospital stay of 20 days.


Pustular drug eruption due to Panax notoginseng saponins.

Yin Z, Ma L, Xu J, Xia J, Luo D - Drug Des Devel Ther (2014)

(A) Erythema and hundreds of tiny pustules on the thigh. (B) Skin biopsy revealed formation of subcorneal pustules containing neutrophil aggregates and Kogoj spongiform pustules in the base of the epidermis, and superficial perivascular neutrophil infiltration in the dermis. (C) Mass of scales on the thigh after treatment.
© Copyright Policy
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4109629&req=5

f1-dddt-8-957: (A) Erythema and hundreds of tiny pustules on the thigh. (B) Skin biopsy revealed formation of subcorneal pustules containing neutrophil aggregates and Kogoj spongiform pustules in the base of the epidermis, and superficial perivascular neutrophil infiltration in the dermis. (C) Mass of scales on the thigh after treatment.
Mentions: Case 1 was a 50-year-old woman who presented with a large area of erythema and hundreds of tiny nonfollicular pustules, and a 2-week history of itching and pain from head to foot (Figure 1A). She also had a fever of more than 38°C. On the day before the appearance of the skin rash, the patient had received her first injection of PNS (400 mg, intended for once-daily administration), and another injection of sulfotanshinone sodium (40 mg intended for once-daily administration, and used several times previously) as a treatment for dizziness. Histopathological examination of a biopsy from a pustule was consistent with a diagnosis of acute generalized exanthematous pustulosis (AGEP, Figure 1B). We treated this patient with once-daily intravenous infusion of methylprednisolone 80 mg, and the skin rash gradually improved. A single dose of intravenous methotrexate 7.5 mg was also administered. The patient’s condition improved further with gradually tapering doses of methylprednisolone (Figure 1C) during a hospital stay of 20 days.

Bottom Line: Panax notoginseng saponins (PNS) are a patented product in the People's Republic of China, and have extensive effects on the cardiovascular system.Here we report on four elderly patients (one male and three female) with drug eruption induced by PNS injection.All developed a sudden skin rash with pruritus from head to foot, and subsequently accepted hospitalization.

View Article: PubMed Central - PubMed

Affiliation: Department of Dermatology, First Affiliated Hospital of Nanjing Medical University, Jiangsu, People's Republic of China.

ABSTRACT
Panax notoginseng saponins (PNS) are a patented product in the People's Republic of China, and have extensive effects on the cardiovascular system. Here we report on four elderly patients (one male and three female) with drug eruption induced by PNS injection. All developed a sudden skin rash with pruritus from head to foot, and subsequently accepted hospitalization. In each case, PNS had been used for less than 1 week before appearance of the rash. No specific short-term medications or changes in diet or exposure to environmental factors immediately prior to appearance of the rash were identified. These four patients had some interesting features in common, ie, pustules, fever, and elevated circulating neutrophil counts, which required high-dose, long-term glucocorticoid therapy. To our knowledge, this is the first report of pustular drug eruption induced by PNS and provides a useful reference and warning for clinicians.

Show MeSH
Related in: MedlinePlus